Flash Flood, Barry
- When
- July 9, 3:10 PM CST to 4:00 PM CST
- Where
- Barry County, Mc Dowell
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.710, -93.829 (the zone’s center; the record gives no point)
A section of Highway C was inundated with flash flooding.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 9, 2:08 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 308 PM CDT FRI JUL 9 2004 .DISCUSSION... STORM COMPLEX APPROACHING OUR AREA EARLY THIS MORNING SPLIT INTO TWO SECTIONS...ONE WHICH PROPAGATED EASTWARD ACROSS IOWA AND ONE WHICH WENT ALMOST DUE SOUTH ACROSS SOUTHEAST KANSAS. OUTFLOW FROM THE SECOND SEGMENT MOVED EASTWARD INTO WESTERN MO AND GENERATED STRONG STORMS WITH HEAVY RAINFALL OVER SOUTHWEST CORNER AND SOUTHEAST KANSAS. RECEIVED A FEW REPORTS OF FLOODING OVER EXTREME SOUTHWEST MO AROUND NEWTON/MCDONALD/BARRY COUNTIES. MOST OF THE SHOWERS OVER SOUTHWEST SECTIONS HAVE WEAKENED AS AIRMASS HAS BEEN STABILIZED BY EARLIER CONVECTION. OVER EASTERN SECTIONS OF THE FORECAST AREA RADAR SHOWED ISOLATED TO SCATTERED STORMS FORMING IN MORE UNSTABLE AIRMASS. MESOSCALE AND SYNOPTIC FEATURES REMAIN RATHER MESSY THIS AFTERNOON WITH CONVECTIVE DEBRIS OVER THE REGION. MCV WHICH SHOWED UP QUITE WELL ON IR AND VISIBLE SATELLITE THIS MORNING IS PRETTY HARD TO DISCERN NOW. BEST GUESS USING AREA PROFILERS AND MOVEMENT OF ONGOING PRECIP INDICATES THE MAIN MCV CENTER IS BETWEEN SPRINGFIELD AND PARSONS KANSAS. WARM FRONT TO OUR NORTH IS A LITTLE EASIER TO PICK OUT...EXTENDING FROM EAST CENTRAL NEBRASKA TO SOUTHEAST IOWA. CURRENT INDICATIONS FROM SATELLITE AND MODEL DATA ARE THAT MCS DEVELOPMENT WILL BE TOO FAR NORTH AND WEST TO AFFECT OUR AREA TONIGHT. MAIN SHORTWAVE THAT COULD GET AN MCS GOING IS STILL OVER EASTERN NEVADA THIS AFTERNOON...AND MAIN LOW LEVEL JET/MOIST AXIS WILL SET UP OVER THE HIGH PLAINS. PLAN TO LEAVE POPS GOING AT LEAST THROUGH MID EVENING FOR ONGOING SHOWERS/STORMS AND WILL LIKELY LEAVE THE REST OF THE NIGHT DRY. WILL ALSO LET FLOOD WATCH EXPIRE AT 4 PM. WILL GO AHEAD AND CARRY PRECIP CHANCES MAINLY IN THE LATE MORNING AND AFTERNOON TO ACCOUNT FOR AFTERNOON HEATING AND ANY REMNANT ACTIVITY THAT MAY DRIFT IN FROM MCS TO OUR NORTH/NORTHWEST. MODEL TRENDS CONTINUE TO SHOW LESS CAPPING THAN PREVIOUS RUNS SO EXPECT TO SEE DIURNALLY DRIVEN CONVECTION THROUGH THE REST OF THE WEEKEND. THE INCREASED CLOUDS SHOULD HELP KEEP TEMPERATURES AND HEAT INDICES FROM GETTING AS HIGH AS PREVIOUSLY THOUGHT...MAINLY UPPER 60S/LOWER 70S FOR MIN TEMPS...AND UPPER 80S TO 90 FOR MAX TEMPS. IN THE EXTENDED WILL CONTINUE TO CARRY CHANCE POPS WEDNESDAY EVENING INTO THURSDAY WITH A COLD FRONT POSSIBLY MOVING ACROSS THE AREA. && .AVIATION... WILL CONTINUE TEMPO THUNDER THROUGH THE AFTERNOON AS JLN AND SGF TAF SITES FOLLOWING LATEST RADAR TRENDS...WITH PREDOMINANT VFR THROUGH THE REST OF THE EVENING. WILL GO AHEAD AND ADD SOME LIGHT FOG FOR LATE TONIGHT WITH RESIDUAL MOISTURE...LIGHT WINDS AND CLEARING SKIES. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. TERRY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI JUL 9 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED FLOODING. AREAS AFFECTED AND TIMING: LOCATIONS ALONG AND SOUTH OF A LINE FROM OSCEOLA TO HOUSTON THROUGH THE AFTERNOON. DISCUSSION: SLOW MOVING THUNDERSTORMS DEVELOPED EARLIER THIS MORNING ALONG AN OUTFLOW BOUNDARY WHICH MOVED FROM EASTERN KANSAS INTO SOUTHWEST MISSOURI. THESE STORMS HAVE ALREADY PRODUCED HEAVY RAINFALL WHICH HAS SATURATED THE GROUND...ESPECIALLY OVER SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI. ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE AFTERNOON...LEADING TO ADDITIONAL LOCALIZED FLOODING. ADDITIONAL INFORMATION: ROAD CLOSERS HAVE ALREADY BEEN REPORTED IN NEWTON AND BARRY COUNTIES THIS AFTERNOON. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS IN VEHICLES. RAPIDLY FLOWING WATER CAN EASILY LIFT VEHICLES OFF THE ROADWAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN BOTH SATURDAY AND SUNDAY AFTERNOONS. THE GREATEST THREATS WITH THESE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...STORM SPOTTERS ARE ENCOURAGED TO REPORT FLOODING TO THE NATIONAL WEATHER SERVICE. TERRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 AM CDT FRI JUL 09 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1001 AM FLOOD 1 S WHITAKERVILLE 38.21N 93.37W
07/09/2004 BENTON MO DEPT OF HIGHWAYS
8 INCHES OF WATER OVER HWY 83.
GFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 AM CDT FRI JUL 09 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD NEOSHO 36.87N 94.37W
07/09/2004 NEWTON MO LAW ENFORCEMENT
WATER RESCUE ON MCCORD ST. EAST OF NEOSHO BLVD. FOUR
ROADS CURRENTLY BEING CLOSED.
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT FRI JUL 09 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1207 PM FLASH FLOOD 1 W PURDY 36.82N 93.94W
07/09/2004 BARRY MO LAW ENFORCEMENT
B HIGHWAY IMPASSABLE DUE TO FLOODING.
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT FRI JUL 09 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1001 AM FLOOD 1 S WHITAKERVILLE 38.21N 93.37W
07/09/2004 BENTON MO DEPT OF HIGHWAYS
8 INCHES OF WATER OVER HWY 83.
1040 AM FLASH FLOOD NEOSHO 36.87N 94.37W
07/09/2004 NEWTON MO LAW ENFORCEMENT
WATER RESCUE ON MCCORD ST. EAST OF NEOSHO BLVD. FOUR
ROADS CURRENTLY BEING CLOSED.
1207 PM FLASH FLOOD 1 W PURDY 36.82N 93.94W
07/09/2004 BARRY MO LAW ENFORCEMENT
HIGHWAY B, WEST OF PURDY WAS IMPASSABLE AND CLOSED DUE
TO FLOODING. REPORTED BY LAW ENFORCEMENT.
JLTThe Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
1 flash flood. Local standard time, as filed.
A section of Highway C was inundated with flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413703.